Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Jun 14, 2016, 5:13 PM CDT for Floyd County, Mitchell County, Iowa; Dodge County, Mower County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2016, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 14, 2016, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
Counties Floyd County, IA, Mitchell County, IA, Dodge County, MN, Mower County, MN
The radar
The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 566 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
329
WWUS83 KARX 142213
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT TUE JUN 14 2016
IAZ008-018-MNZ079-086-087-094-142300-
FLOYD-MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
513 PM CDT TUE JUN 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...FLOYD...
MOWER...DODGE AND WESTERN OLMSTED COUNTIES THROUGH 6 PM...
AT 512 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FARIBAULT TO 6 MILES SOUTHWEST OF
MASON CITY. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND LOCALIZED
TORRENTIAL RAINFALL ARE POSSIBLE WITH THESE STORMS.
THROUGH 6 PM...LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...OSAGE...DODGE CENTER...
MANTORVILLE...KASSON...BYRON...NORA SPRINGS...HAYFIELD...
ORONOCO...ST. ANSGAR...ROCKFORD...ADAMS...RICEVILLE...
WEST CONCORD...AND BROWNSDALE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN IOWA...AND SOUTHEASTERN MINNESOTA.
LAT...LON 4420 9305 4419 9255 4437 9253 4299 9256
4299 9302
TIME...MOT...LOC 2212Z 263DEG 32KT 4426 9326 4308 9327
$$
LAWRENCEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jun 14, 2:35 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 14, 2:35 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
235 PM CDT TUE JUN 14 2016
.SHORT TERM...(This evening through Wednesday)
Issued at 235 PM CDT Tue Jun 14 2016
Main challenge is timing/coverage/severity of thunderstorms and
associated rain amounts/flash flooding potential through tonight.
14.12Z CAMs have come into better agreement and will follow a
consensus approach through tonight.
14.19Z analysis shows a surface low across eastern SD with a warm
front draped from near Sioux Falls, SD to south of Waterloo, IA
and a cold front dropping south across eastern NE. Two lines of
convection have fired north and east of these boundaries
respectively, lifting to the northeast around 25 mph. General
idea is for thunderstorms to become more numerous this afternoon
and evening as a short-wave trough currently across central NE
lifts northeastward.
Warm front is forecast to reach the vicinity of the MS River by
00Z and with surface dewpoints rising into the upper 60s to lower
70s, expect MLCAPE values near 1500 J/kg and possibily as high as
2500 J/kg across northeast IA. That said, deep layer shear
associated with short-wave aloft remains confined mainly to areas
south and west of the forecast area. Latest RAP shows 0-6, 0-3,
and 0-1 km shears all below 25 kts through the night. Weak shear,
combined with rising PWATs to near 2 inches, deep warm cloud
depths, and increasing mid level moisture transport lend to a
higher heavy rain threat. Add to that the relatively moist/
saturated soils from recent rainfall the past couple weeks and the
flash flood threat has increased enough to warrant a Flash Flood
Watch for areas along and west of the MS River through 06Z tonight
where 1-2 inches, and as high as 5 inches of rainfall are
possible. See Hydrology section below for more details. That's not
to say there still couldn't be some stronger storms through this
evening west of the MS River capable of larger hail and gusty/
damaging winds, but the overall foreceast environment is more
favorable for heavy rain at this time.
Thunderstorms will lift north and east of the forecast overnight
into Wednesday morning. The potential exists for storm re-
development Wednesday afternoon mainly northeast of the I-94
corridor. Some of these storms could produce marginally severe
hail and gusty winds given the shear/instability profiles and the
short-wave moving across northern WI.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 235 PM CDT Tue Jun 14 2016
Wednesday night through Saturday will be dry with short-wave
ridging aloft and high pressure at the surface. While Thursday
will be a bit cooler with highs mainly in the 70s, temperatures
will rise into the lower 80s to begin the weekend.
Thunderstorm chances return Saturday night into early next week as
ridge aloft flattens and a long wave trough moves across central
Canada. Short-waves along the southern periphery of this parent
low may trigger thunderstorms across the region. Temperatures will
generally be within a few degrees of mid June normals.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue Jun 14 2016
A stormy afternoon and evening expected for the taf sites, due to a
warm and cold front moving through that are colliding with plenty
of warmth and humidity. Look for the most widespread activity to
occur between 21-05Z, associated with the timing of the
aforementioned fronts and peak in instability. Kept the previous
forecast of dropping visibility to MVFR with the storms, but also
included potential for IFR given strong consistent signal for late
afternoon/early evening thunderstorms at the taf sites, plus
rainfall rates look quite heavy to bring down visibilities. VFR
conditions will prevail after 05Z in the wake of the cold front,
with winds turning from southeast/south at 5-10 kt to the west.
Could see winds becoming gusty late Wednesday morning, especially
at KRST.
&&
.HYDROLOGY...
Issued at 235 PM CDT Tue Jun 14 2016
Numerous thunderstorms will move across the area this afternoon
and evening. High PWATs, deep warm cloud depths, weak deep layer
shear, and relatively wet soils from recent rainfall over the past
couple weeks will increase the threat for flash flooding along and
west of the Mississippi River through tonight. Expect most areas
to receive 1-2 inches of rainfall, but localized areas of 3-5
inches are possible with the strongest storms. Flash flooding,
flooding/ponding of water in urban areas, and river/stream rises
are all possible from this rainfall. As a result, a Flash Flood
Watch in effect until 1 am tonight for areas along and west of the
Mississippi River.
&&
.ARX Watches/Warnings/Advisories...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-053-
054-061.
MN...Flash Flood Watch through late tonight for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...ROGERS
LONG TERM...ROGERS
AVIATION...AJ
HYDROLOGY...ROGERSHazardous weather outlook, Jun 14, 11:02 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1102 AM CDT TUE JUN 14 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053-054-061-151615- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-GRANT- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIDESPREAD HEAVY RAINS. MOST AREAS ALONG AND WEST OF THE MISSISSIPPI RIVER WILL SEE 1 TO 2 INCHES OF RAIN...BUT LOCALIZED AMOUNTS OF 3 TO 5 INCHES ARE POSSIBLE. THESE RAINS MAY RESULT IN FLASH FLOODING...FLOODING AND PONDING OF WATER IN URBAN AREAS AND RISES ON STREAMS AND RIVERS. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM THIS AFTERNOON UNTIL 1 AM TONIGHT. IN ADDITION...A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY WEST OF THE MISSISSIPPI RIVER. THE MAIN THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW STORMS FROM SOUTHWEST WISCONSIN INTO NORTH-CENTRAL WISCONSIN COULD BE STRONG WEDNESDAY AFTERNOON...WITH STRONG WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN ROUGHLY 3 PM THIS AFTERNOON THROUGH 10 PM THIS EVENING...MAINLY FOR SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. WIZ017-029-034-042>044-055-151615- TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO SPREAD ACROSS THE AREA THIS AFTERNOON AND TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN. MOST AREAS WILL SEE AROUND 1 INCH OF RAIN...BUT LOCALIZED AMOUNTS UP TO 2 INCHES ARE POSSIBLE. THESE RAINS MAY RESULT IN FLOODING AND PONDING OF WATER IN URBAN AREAS AND RISES ON STREAMS AND RIVERS. IN ADDITION...A FEW STRONG STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING EAST OF THE MISSISSIPPI RIVER. THE MAIN THREATS WOULD BE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO WEDNESDAY EVENING...MAINLY EAST OF THE MISSISSIPPI RIVER. A FEW STORMS FROM SOUTHWEST WISCONSIN INTO NORTH-CENTRAL WISCONSIN COULD BE STRONG WEDNESDAY AFTERNOON...WITH STRONG WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. ROGERS
In the hours before
Local storm report, Jun 14, 4:42 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
442 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 5 W NEW HAMPTON 43.06N 92.41W
06/14/2016 E1.75 INCH CHICKASAW IA BROADCAST MEDIA
REPORTED ALONG HIGHWAY 18
&&
SHEASpecial weather statement, Jun 14, 4:45 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 445 PM CDT TUE JUN 14 2016 IAZ009-142215- HOWARD- 445 PM CDT TUE JUN 14 2016 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN HOWARD COUNTY... AT 445 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELMA...OR 12 MILES NORTHWEST OF NEW HAMPTON...MOVING NORTH AT 40 MPH. WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THROUGH 515 PM...LOCATIONS IMPACTED INCLUDE... RICEVILLE...ELMA...LYLAHS MARSH COUNTY PARK...MAPLE LEAF... SARATOGA...HAYDEN PRAIRIE AND COUNTY B 17 AND BELL AVENUE. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4344 9255 4345 9230 4321 9231 4321 9255 TIME...MOT...LOC 2145Z 176DEG 36KT 4321 9244 LAWRENCE
Local storm report, Jun 14, 4:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
446 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST CHARLES CITY 43.07N 92.68W
06/14/2016 M41.00 MPH FLOYD IA AWOS
&&
SHEALocal storm report, Jun 14, 4:47 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
447 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 6 W NEW HAMPTON 43.06N 92.43W
06/14/2016 CHICKASAW IA LAW ENFORCEMENT
REPORTED NEAR HIGHWAY 18
&&
SHEALocal storm report, Jun 14, 4:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT TUE JUN 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HEAVY RAIN OSAGE 43.28N 92.81W
06/14/2016 M1.00 INCH MITCHELL IA EMERGENCY MNGR
&&
SHEASpecial weather statement, Jun 14, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT TUE JUN 14 2016
IAZ008-018-MNZ079-086-087-094-142300-
FLOYD-MITCHELL-DODGE-WABASHA-MOWER-OLMSTED-
513 PM CDT TUE JUN 14 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...FLOYD...
MOWER...DODGE AND WESTERN OLMSTED COUNTIES THROUGH 6 PM...
AT 512 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FARIBAULT TO 6 MILES SOUTHWEST OF
MASON CITY. MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND LOCALIZED
TORRENTIAL RAINFALL ARE POSSIBLE WITH THESE STORMS.
THROUGH 6 PM...LOCATIONS IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...OSAGE...DODGE CENTER...
MANTORVILLE...KASSON...BYRON...NORA SPRINGS...HAYFIELD...
ORONOCO...ST. ANSGAR...ROCKFORD...ADAMS...RICEVILLE...
WEST CONCORD...AND BROWNSDALE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN IOWA...AND SOUTHEASTERN MINNESOTA.
LAT...LON 4420 9305 4419 9255 4437 9253 4299 9256
4299 9302
TIME...MOT...LOC 2212Z 263DEG 32KT 4426 9326 4308 9327
LAWRENCEThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 10:41 AM CDT | Flash Flood Watch | ARX | Buffalo, Crawford, Grant, La Crosse, Trempealeau, Vernon | 12 hr |
| Jun 14, 6:26 PM CDT | Flash Flood Warning | ARX | Crawford | 3 hr |
| Jun 13, 7:32 PM CDT | Special Weather Statement | ARX | Clayton | 58 min |
| Jun 14, 1:15 PM CDT | Special Weather Statement | ARX | Mitchell | 30 min |
| Jun 14, 1:45 PM CDT | Special Weather Statement | ARX | Howard, Winneshiek | 30 min |
| Jun 14, 1:55 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Mitchell | 21 min |
| Jun 14, 2:38 PM CDT | Special Weather Statement | ARX | Floyd | 22 min |
| Jun 14, 3:35 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Clayton | 25 min |
| Jun 14, 4:26 PM CDT | Special Weather Statement | ARX | Floyd, Mitchell | 64 min |
| Jun 14, 4:30 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 30 min |
| Jun 14, 4:45 PM CDT | Special Weather Statement | ARX | Howard | 30 min |
| Jun 14, 5:24 PM CDT | Flash Flood Warning | ARX | Floyd, Howard, Mitchell | 3 hr |
| Jun 14, 6:03 PM CDT | Special Weather Statement | ARX | Chickasaw, Floyd, Howard, Mitchell | 42 min |
| Jun 14, 12:14 PM CDT | Special Weather Statement | ARX | Dodge | 31 min |
| Jun 14, 6:40 PM CDT | Special Weather Statement | ARX | Fillmore, Olmsted, Wabasha, Winona | 35 min |
Nearby
Special Weather Statements in Iowa, 2016Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.